Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 347, NWS Raleigh, NC

September 8, 2012Alamance County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 8, 2012, 4:01 PM EDT for Alamance County, Guilford County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2012, 4:01 PM EDT (20:01 UTC)
Expired
Sep 8, 2012, 4:39 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Guilford County, NC

The radar

The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:48 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS52 KRAH 082001
SVRRAH
NCC001-081-082100-
/O.NEW.KRAH.SV.W.0347.120908T2001Z-120908T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 358 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM OVER MONTICELLO...OR 11 MILES SOUTH OF REIDSVILLE...
  MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALTAMAHAW...
  UNION RIDGE...
  PLEASANT GROVE...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 43 AND 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3625 7926 3607 7926 3605 7927 3605 7983
      3625 7979 3625 7977 3625 7953 3625 7939
TIME...MOT...LOC 2001Z 255DEG 16KT 3619 7965

$$

ELLIS
3 follow-up statements
226 
WWUS52 KRAH 082016
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT SAT SEP 8 2012

NCC001-081-082100-
/O.CON.KRAH.SV.W.0347.000000T0000Z-120908T2100Z/
ALAMANCE NC-GUILFORD NC-
416 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN GUILFORD AND NORTHERN ALAMANCE COUNTIES...

AT 414 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF UNION RIDGE TO ALTAMAHAW TO MCLEANSVILLE...OR
ALONG A LINE EXTENDING FROM CAMP SPRINGS TO 8 MILES NORTHWEST OF
BURLINGTON TO 10 MILES EAST OF GREENSBORO...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GIBSONVILLE...ELON
COLLEGE...GLEN RAVEN...PLEASANT GROVE...BURLINGTON...GRAHAM...HAW
RIVER AND MEBANE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 41 AND 154.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3607 7926 3605 7927 3605 7983 3613 7965
      3625 7956 3625 7926
TIME...MOT...LOC 2016Z 264DEG 23KT 3629 7946 3618 7950
          3608 7963

$$

ELLIS
026 
WWUS52 KRAH 082034
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EDT SAT SEP 8 2012

NCC001-081-082100-
/O.CON.KRAH.SV.W.0347.000000T0000Z-120908T2100Z/
ALAMANCE NC-GUILFORD NC-
434 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL GUILFORD AND NORTHERN ALAMANCE COUNTIES...

AT 434 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
7 MILES NORTHEAST OF UNION RIDGE TO PLEASANT GROVE TO ELON COLLEGE...
OR ALONG A LINE EXTENDING FROM JERICHO TO 6 MILES SOUTH OF JERICHO TO
BURLINGTON...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BURLINGTON...GRAHAM...
HAW RIVER AND MEBANE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 43 AND 154.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 7926 3607 7926 3605 7927 3605 7972
      3613 7965 3626 7942 3625 7939
TIME...MOT...LOC 2035Z 264DEG 23KT 3630 7931 3619 7935
          3609 7948

$$

ELLIS
094 
WWUS52 KRAH 082039
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT SAT SEP 8 2012

NCC001-081-082049-
/O.CAN.KRAH.SV.W.0347.000000T0000Z-120908T2100Z/
ALAMANCE NC-GUILFORD NC-
439 PM EDT SAT SEP 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GUILFORD AND
NORTHERN ALAMANCE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL 
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 7926 3607 7926 3605 7927 3605 7972
      3613 7965 3626 7942 3625 7939
TIME...MOT...LOC 2039Z 264DEG 23KT 3630 7928 3619 7932
          3609 7945

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:46 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 8, 2:46 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT SAT SEP 8 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING. MUCH COOLER AND DRIER CONDITIONS WILL
PREVAIL IN THE WAKE OF THE FRONT SUNDAY THROUGH EARLY NEXT WEEK AS
HIGH PRESSURE BUILDS INTO THE REGION.

&&

.NEAR TERM /LATE AFTERNOON THROUGH TONIGHT/...
AS OF 250 PM SATURDAY...

HEATING OF MOIST AIR MASS HAS RESULTED IN MODERATE INSTABILITY WITH
SBCAPE VALUES IN THE 3000-3500 J/KG RANGE AND MLCAPE 100-1500 J/KG.
BULK SHEAR REMAINS WEAK...MAINLY LESS THAN 20 KTS...EXCEPT OVER THE
FAR NW-NORTHERN SECTIONS WHERE 25KTS OF SHEAR OBSERVED. APPROACH OF
A MID LEVEL TROUGH AND ATTENDANT SURFACE FRONT HAS HELPED TO SPARK A
BROKEN LINE OF CONVECTION IN THE HIGHER TERRAIN OF WESTERN NC. AS
THESE STORMS ENTER THE WESTERN PIEDMONT WHERE THE MODERATELY
UNSTABLE AIR MASS RESIDES...EXPECT TO SEE STORMS INCREASE IN
INTENSITY...WITH SCATTERED SEVERE STORMS PROBABLE. AXIS OF DOWNDRAFT
CAPE 1000-1200 J/KG EXTENDS N-S ACROSS CENTRAL NC. SINCE SHEAR IS
MARGINAL TO WEAK...EXPECT MAIN SEVERE WEATHER HAZARD TO BE DAMAGING
WINDS AND LESS SO TORNADO. ANY STORMS WITH SUSTAINED UPDRAFTS AND
EXHIBIT SOME ROTATION MAY ALSO PRODUCE LARGE HAIL (QUARTERS TO PING
PONG BALL SIZE).

TIMING STILL LOOKS ON TRACK WITH BULK OF CONVECTION OCCURRING IN THE
WESTERN PIEDMONT THROUGH 7-8 PM...AND ACROSS THE EASTERN
PIEDMONT-SANDHILLS AND COASTAL PLAIN 4 PM -10 PM.

SURFACE COLD FRONT PROJECTED TO ENTER THE WESTERN COUNTIES BETWEEN
8  PM AND 11 PM...AND EXIT THE COASTAL PLAIN AFTER 2 AM. RH CROSS
SECTIONS SUGGEST CLOUDS STICK AROUND FOR A GOOD PART OF THE
NIGHT...WITH CLEARING SKIES PROBABLE IN THE NW PIEDMONT PRIOR TO
DAYBREAK. ALSO...LOW LEVEL WIND FIELD MAINLY NW THROUGH 12Z. THIS
TYPE OF FLOW USUALLY OFFSETS INITIAL COLD AIR SURGE. WITH CLOUDS
STICKING AROUND LONGER THAN EARLIER THINKING AND LOW LEVEL CAA
LIKELY NOT COMMENCING UNTIL CLOSER TO DAYBREAK...HAVE RAISED MIN
TEMPS UP A COUPLE OF DEGREES FROM PREVIOUS FORECAST. MIN TEMPS
LOWER-MID 60S NW TO AROUND 70 SE.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 246 PM SUNDAY...

INITIAL MID LEVEL TROUGH AND SURFACE FRONT WILL EXIT THE REGION
EARLY SUNDAY. NW FLOW AND SUBSIDENCE IN THE WAKE OF THE TROUGH WILL
LEAD TO A DECREASE IN CLOUDINESS DURING THE MORNING HOURS. EXPECT
MOST LOCALES TO HAVE SUNNY SKIES BY EARLY AFTERNOON. LOW LEVEL FLOW
BECOMES MORE NLY...ADVECTING COOLER AIR MASS INTO THE REGION. EXPECT
TEMPS TO EXPERIENCE A SLIGHTLY BELOW NORMAL DIURNAL TEMP RANGE DUE
TO THIS COLD AIR ADVECTION. AFTERNOON TEMPS IN THE 70S TO NEAR 80
NORTH TO THE LOWER 80S SOUTH APPEAR ON TARGET AT THIS TIME.

A SECONDARY MID LEVEL TROUGH AND ATTENDANT SURFACE BOUNDARY WILL
SWEEP ACROSS THE REGION LATE SUNDAY AND SUNDAY EVENING. THIS FEATURE
MAY BE ACCOMPANIED BY A THIN BAND OF MID LEVEL CLOUDS. NLY FLOW WILL
CONTINUE TO ADVECT COOLER AIR INTO THE REGION AS THE 805MB THERMAL
TROUGH IS PROJECTED TO BUILD DOWN INTO OUR REGION SUNDAY NIGHT. MIN
TEMPS IN THE MID 50S NORTH TO UPPER 50S/NEAR 60 SOUTH.
&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 110 PM SATURDAY...

FOR THE PERIOD MONDAY THROUGH TUESDAY...THE TROUGH AXIS ALOFT...
WITH THE JET AXIS...MOVES EAST MONDAY...AND DESPITE A MID-LEVEL
SHORTWAVE FORECAST TO MOVE INTO CENTRAL NORTH CAROLINA MONDAY
NIGHT...THE OVERALL AIR MASS IS DRY. PRECIPITABLE WATER VALUES ARE
FORECAST TO FALL TO AROUND 0.75 INCH THROUGHOUT CENTRAL NORTH
CAROLINA BY EARLY MONDAY...REMAINING THERE THROUGH TUESDAY. THE GFS
IS DRIER AROUND 850MB THAN THE NAM...WHICH FORECASTS SOME LINGERING
850MB THETA-E IN THE WESTERN PIEDMONT MONDAY AND ACROSS AREAS SOUTH
OF U.S. 64 TUESDAY...AND IF THE NAM VERIFIES...THERE WILL BE THE
POTENTIAL FOR SCATTERED TO POSSIBLY BRIEFLY BROKEN HIGH-BASED
CUMULUS IN THOSE AREAS DURING THE VERY LATE MORNING INTO THE
AFTERNOON. THE SURFACE GRADIENT IS MODEST ESPECIALLY ACROSS AREAS
EAST OF U.S. 1 MONDAY MORNING...AND BASED ON THE AVAILABLE WIND
ABOVE THE INVERSION MONDAY MORNING ON BUFR SOUNDINGS...THERE SHOULD
BE A FEW WIND GUSTS IN THE MID TO UPPER TEENS KNOTS FROM MID-MORNING
INTO EARLY AFTERNOON. THE SAME BASIC PATTERN SHOULD EXIST TUESDAY
MORNING...BUT WITH THE SPEEDS TWO OR THREE KNOTS LESS AS THE MORNING
GRADIENT IS NOT SO TIGHT AND 925MB WINDS DECREASE SLIGHTLY AT THAT
TIME COMPARED TO EARLY MONDAY. 1000-850MB THICKNESSES SUGGEST HIGHS
A SHADE UNDER MOS GUIDANCE FOR MONDAY AND TUESDAY...AND THE OVERALL
TREND OVER THE LAST SEVERAL MODEL RUNS HAS BEEN COOLER. ONLY WENT
ABOUT A DEGREE OR SO COOLER...THOUGH...DUE TO EXPECTED SUN EVEN IF
SOME CU DEVELOPS. OVERNIGHT LOWS MONDAY NIGHT SHOULD BE MOSTLY IN
THE LOWER TO MID 50S...STAYING ABOVE THE VERY COOL MET MOS MIN AT
KRWI FOR NOW DUE TO THE GRADIENT MONDAY NIGHT. AREAS TOWARD KLHZ AND
KHNZ...THOUGH...COULD SEE LOWS CLOSER TO 50.

FOR THE PERIOD TUESDAY NIGHT THROUGH SATURDAY...LONG-TERM GUIDANCE
CONTINUES GRADUALLY BUILDING HEIGHTS ALOFT OVER CENTRAL NORTH
CAROLINA DURING THE MIDDLE AND THE END THE OF WEEK...EVENTUALLY
SLIDING THE RIDGE AXIS ALOFT EAST BY SATURDAY. SURFACE RIDGING WILL
PERSIST OVER THE GULF COAST FOR MUCH OF THIS PERIOD...AND A DRY
NORTHWEST FLOW ALOFT WILL CONTINUE TO KEEP CHANCES FOR ANY RAIN
MINIMAL INTO FRIDAY. AS THE RIDGE AXIS MOVES EAST...SOUTHWEST FLOW
ALOFT SHOULD INCREASE OVERALL MOISTURE SOME...BUT DEGREE OF RETURN
OF MUCH HIGHER SURFACE DEW POINTS MAY BE LIMITED BY CONTINUED
SURFACE RIDGING ALONG THE GULF COAST. THE GFS FORECASTS MORE OF A
WEAK SURFACE TROUGH DEVELOPING OVER CENTRAL NORTH CAROLINA SATURDAY
WHICH MAY END UP INITIALLY BEING LARGELY DRY...WHILE THE ECMWF
FORECASTS MORE OF AN INVERTED SURFACE TROUGH WITH AN ATLANTIC
FETCH...THE RESULT BEING THE POTENTIAL FOR A SHOWER OR THUNDERSTORM
MAINLY TOWARD THE COASTAL PLAIN. FOR NOW...WILL KEEP THE FORECAST
DRY...SHOWING AN INCREASE IN CHANCES FOR PRECIPITATION TO JUST BELOW
SLIGHT CHANCE BY SATURDAY. CAN ENVISION SUBSEQUENT FORECASTS
INTRODUCING SMALL CHANCES FOR A SHOWER OR THUNDERSTORM FOR SATURDAY
DEPENDING ON GUIDANCE EVOLUTION WITH THE AVAILABLE LOW-LEVEL
MOISTURE...BUT AT THIS POINT IT APPEARS AT LEAST SLIGHT CHANCES FOR
A SHOWER OR THUNDERSTORM WILL OCCUR JUST AFTER THIS LONG-TERM PERIOD
IN A PERSISTENT SOUTHWEST FLOW ALOFT...WITH AT LEAST WEAK MID-LEVEL
VORTICITY ADVECTING THROUGH AS OVERALL MOISTURE GRADUALLY INCREASES.
WILL NOTE THAT THE GFS MOS ENSEMBLE GUIDANCE FOR RAIN CHANCES IS
VIRTUALLY ALL BELOW CLIMATOLOGY THROUGH FRIDAY...RISING ABOVE
CLIMATOLOGY BY SATURDAY. THIS TREND IS IDENTICAL TO THE GUIDANCE ON
FRIDAY...WHEN ALL MEMBERS WERE BELOW CLIMATOLOGY EXCEPT ON FRIDAY...
WHICH WAS THEN THE LAST DAY. HIGHS AND LOWS SLOWLY RISE BACK ABOVE
NORMAL BY THE END OF THE WEEK. THE COOLEST NIGHT SHOULD BE TUESDAY
NIGHT...WITH THE CENTER OF HIGH PRESSURE BASICALLY DIRECTLY OVERHEAD
IN COMBINATION WITH THE COOLEST 1000-500MB THICKNESSES. HAVE PUSHED
LOWS TO AROUND 50 IN MANY AREAS NORTHEAST OF THE TRIANGLE THAT
NIGHT...AND FOR A COUPLE OF TYPICALLY COOLER LOCATIONS...THAT MAY
END UP BEING A DEGREE OR TWO TOO WARM.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1158 AM SATURDAY...

MORNING STRATUS AND FOG HAS LIFTED INTO A SCATTERED-BROKEN CUMULUS
FIELD WITH BASES ON THE LOW END OF VFR CRITERIA. AN APPROACHING COLD
FRONT WILL TRIGGER BANDS OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
NC FROM MID AFTERNOON INTO THE EVENING HOURS. THE CONVECTION IS
EXPECTED TO MOST NUMEROUS IN THE WEST INCLUDING THE TRIAD TERMINALS
BETWEEN 2 PM AND 8 PM...AND IN THE EAST BETWEEN 4 PM AND 10 PM. IN
VICINITY OF THE SHOWERS AND STORMS EXPECT MVFR CONDITIONS WITH BRIEF
INSTANCES OF IFR VISIBILITY NEAR THE HEAVIER SHOWERS. THE STRONGER
STORMS WILL PRODUCE WIND GUSTS 30-40KTS.

THE COLD FRONT WILL TRAVERSE CENTRAL NC LATE TONIGHT...EXITING THE
REGION WELL AFTER MIDNIGHT. EXPECT N-NE FLOW BEHIND THE FRONT WITH
WIND SPEEDS LESS THAN 10KTS. THERE MAY BE A PERIOD LATE TONIGHT OF
MVFR CEILINGS BEHIND THE FRONT WITH BASES 1000-2000FT. THESE
CLOUDS ARE EXPECTED TO DEPART AROUND DAYBREAK WITH ALL TERMINAL
SITES EXPERIENCING VFR CONDITIONS BY MID MORNING SUNDAY.

HIGH PRESSURE WILL BUILD INTO OUR REGION FROM THE NORTHWEST SUNDAY
AND MONDAY THEN LINGER OVERHEAD THROUGH THE BULK OF NEXT WEEK. THIS
WEATHER SYSTEM WILL CAUSE A PROLONGED PERIOD OF VFR
CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RTE
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...DJF
AVIATION...WSS
Hazardous weather outlook, Sep 8, 1:51 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
151 PM EDT SAT SEP 8 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
151 PM EDT SAT SEP 8 2012

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON AND
CROSS CENTRAL NC THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE FRONT. SOME STORMS COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING STRAIGHT LINE
WINDS...MAINLY BETWEEN 3 PM AND 10 PM. A LESSER THREAT OF LARGE
HAIL OR AN ISOLATED TORNADO WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND
8 PM FOR THE TRIAD REGION...AND BETWEEN 4 PM AND 10 PM FOR THE
TRIANGLE AND FAYETTEVILLE AREAS. SPOTTERS SHOULD REPORT SEVERE
WEATHER AS SOON AS IT IS SAFE TO DO SO.

In the hours before

Special weather statement, Sep 8, 3:28 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT SAT SEP 8 2012

NCZ022-023-082030-
ALAMANCE-GUILFORD-
328 PM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD AND ALAMANCE
COUNTIES THROUGH 430 PM EDT...

AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ALAMANCE...OR ABOUT 5 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BURLINGTON...
GRAHAM...HAW RIVER...SWEPSONVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 132 AND 154.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 126 AND 131.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3625 7926 3591 7926 3584 7924 3584 7954
      3590 7954 3592 7987 3618 7954 3625 7955
TIME...MOT...LOC 1928Z 275DEG 7KT 3601 7949

ELLIS
Special weather statement, Sep 8, 3:31 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT SAT SEP 8 2012

NCZ083-082030-
ANSON-
331 PM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 430 PM
EDT...

AT 331 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF PEACHLAND...OR ABOUT 7 MILES SOUTHEAST OF MONROE...
MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WHITE STORE...
PEACHLAND...POLKTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3515 8029 3518 8024 3515 8022 3517 8020
      3515 8016 3516 8017 3517 8016 3517 8014
      3519 8012 3519 8011 3512 8007 3510 8004
      3480 7998 3481 8033
TIME...MOT...LOC 1931Z 252DEG 16KT 3494 8043

22
Special weather statement, Sep 8, 3:41 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT SAT SEP 8 2012

NCZ042-082030-
JOHNSTON-
341 PM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN JOHNSTON COUNTY
THROUGH 430 PM EDT...

AT 341 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COATS CROSSROADS...ABOUT 10 MILES WEST OF SMITHFIELD...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CLAYTON...FLOWERS...
EMIT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3544 7850 3556 7865 3572 7845 3579 7831
      3579 7830 3568 7815
TIME...MOT...LOC 1941Z 230DEG 23KT 3559 7850

13
Local storm report, Sep 8, 3:43 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 SSE SUMMERFIELD       36.17N  79.88W
09/08/2012                   GUILFORD           NC   911 CALL CENTER

            TREES BLOWN DOWN ALONG BATTLEGROUND AVENUE.

&&

EVENT NUMBER RAH1200939

DJF
Local storm report, Sep 8, 3:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     PIEDMONT TRIAD APT      36.10N  79.94W
09/08/2012  M40 MPH          GUILFORD           NC   ASOS

&&

EVENT NUMBER RAH1200940

DJF
Special weather statement, Sep 8, 3:57 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT SAT SEP 8 2012

NCZ024-025-082100-
DURHAM-ORANGE-
357 PM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE AND DURHAM COUNTIES
THROUGH 500 PM EDT...

AT 356 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CANE CREEK RESERVOIR...OR ABOUT 9 MILES EAST OF GRAHAM...MOVING EAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EFLAND...
HILLSBOROUGH.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND TRASH
CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3621 7888 3591 7882 3592 7926 3618 7926
TIME...MOT...LOC 1956Z 258DEG 16KT 3602 7923

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:09 PM EDTSevere Thunderstorm WarningRAHForsyth66 min
Sep 8, 3:11 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford64 min
Sep 8, 3:27 PM EDTSpecial Weather StatementRAHDavidson63 min
Sep 8, 3:28 PM EDTSpecial Weather StatementRAHAlamance62 min
Sep 8, 3:31 PM EDTSpecial Weather StatementRAHAnson59 min
Sep 8, 3:41 PM EDTSpecial Weather StatementRAHJohnston49 min
Sep 8, 3:57 PM EDTSpecial Weather StatementRAHDurham, Orange63 min
Sep 8, 4:07 PM EDTSpecial Weather StatementRAHPerson53 min
Sep 8, 4:32 PM EDTSpecial Weather StatementRAHDavidson43 min
Sep 8, 4:40 PM EDTSpecial Weather StatementRAHPerson65 min
Sep 8, 4:41 PM EDTSpecial Weather StatementRAHAnson, Richmond64 min
Sep 8, 4:52 PM EDTSpecial Weather StatementRAHRandolph53 min
Sep 8, 4:57 PM EDTSpecial Weather StatementRAHStanly48 min
Sep 8, 5:02 PM EDTSpecial Weather StatementRAHOrange58 min
Sep 8, 5:11 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly64 min
Sep 8, 5:27 PM EDTSpecial Weather StatementRAHChatham63 min
Sep 8, 5:37 PM EDTSevere Thunderstorm WarningRAHDurham, Orange26 min
Sep 8, 5:44 PM EDTSpecial Weather StatementRAHWarren46 min
Sep 8, 5:58 PM EDTSpecial Weather StatementRAHGranville62 min
Sep 8, 6:07 PM EDTSevere Thunderstorm WarningRAHChatham, Moore, Randolph38 min
Sep 8, 6:22 PM EDTSpecial Weather StatementRAHWake53 min
Sep 8, 6:37 PM EDTSpecial Weather StatementRAHWarren53 min
Sep 8, 6:42 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore48 min
Sep 8, 6:46 PM EDTSpecial Weather StatementRAHFranklin59 min
Sep 8, 6:58 PM EDTAreal Flood AdvisoryRAHChatham, Wake85 min
Sep 8, 7:09 PM EDTFlash Flood WarningRAHWake3 hr
Sep 8, 7:18 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash32 min
Sep 8, 7:30 PM EDTSpecial Weather StatementRAHWake60 min
Sep 8, 7:43 PM EDTSpecial Weather StatementRAHHalifax92 min
Sep 8, 7:58 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.